Skip to content

Cancer Health Center

Font Size

Gastrointestinal Complications (PDQ®): Supportive care - Patient Information [NCI] - Radiation Enteritis

Radiation enteritis is inflammation of the intestine caused by radiation therapy.

Radiation enteritis is a condition in which the lining of the intestine becomes swollen and inflamed during or after radiation therapy to the abdomen, pelvis, or rectum. The small and large intestine are very sensitive to radiation. The larger the dose of radiation, the more damage may be done to normal tissue. Most tumors in the abdomen and pelvis need large doses of radiation. Almost all patients receiving radiation to the abdomen, pelvis, or rectum will have enteritis.

Recommended Related to Cancer


Antineoplastons are chemical compounds that are found normally in urine and blood. For use in medical research, antineoplastons can be made from chemicals in a laboratory. (See Question 1.) Antineoplaston therapy was developed by Dr. S. R. Burzynski, who proposed the use of antineoplastons as a possible cancer treatment in 1976. (See Question 2.) No randomized, controlled trials showing the effectiveness of antineoplastons have been published in peer-reviewed scientific journals. (See Question...

Read the Overview article > >

Radiation therapy to kill cancer cells in the abdomen and pelvis affects normal cells in the lining of the intestines. Radiation therapy stops the growth of cancer cells and other fast-growing cells. Since normal cells in the lining of the intestines grow quickly, radiation treatment to that area can stop those cells from growing. This makes it hard for tissue to repair itself. As cells die and are not replaced, gastrointestinal problems occur over the next few days and weeks.

Doctors are studying whether the order that radiation therapy, chemotherapy, and surgery are given affects how severe the enteritis will be.

Symptoms may begin during radiation therapy or months to years later.

Radiation enteritis may be acute or chronic:

  • Acute radiation enteritis occurs during radiation therapy and may last up to 8 to 12 weeks after treatment stops.
  • Chronic radiation enteritis may appear months to years after radiation therapy ends, or it may begin as acute enteritis and keep coming back.

The total dose of radiation and other factors affect the risk of radiation enteritis.

Only 5% to 15% of patients treated with radiation to the abdomen will have chronic problems. The amount of time the enteritis lasts and how severe it is depend on the following:

    Next Article:

    Today on WebMD

    Colorectal cancer cells
    New! I AM Not Cancer Facebook Group
    Lung cancer xray
    See it in pictures, plus read the facts.
    sauteed cherry tomatoes
    Fight cancer one plate at a time.
    Ovarian cancer illustration
    Real Cancer Perspectives
    Jennifer Goodman Linn self-portrait
    what is your cancer risk
    colorectal cancer treatment advances
    breast cancer overview slideshow
    prostate cancer overview
    lung cancer overview slideshow
    ovarian cancer overview slideshow
    Actor Michael Douglas